Pediatric Transplant Expert Forum
Immuno supprassing Drug.
About This Forum:

Welcome to the Pediatric Transplant Forum! Questions in this forum are being answered by medical professionals from the Transplant Center at The Children's Hospital of Philadelphia. This forum is for questions and support regarding all pediatric solid-organ transplant issues, including heart, lung, kidney and liver transplantation.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Immuno supprassing Drug.

Dear sir
         My 7 years old son has undergone liver transplantation on 27/10/2009 in Delhi,India while he was 6 years old.
I donated part of my liver for my son.Now he is doing well and he is on immuno supprassing drug.He is taking Cyclosporine 0.5ml B.D.along with Cellcept 1.0 ml B.D.Reports  of L.F.T. are normal other than Alkalinephosphate .
He is taking normal diet and started going to school since April'2010.Actually I like to know if there is any possibility that he may not require any more immuno supprassing drug in future.
With regards.
  

Related Discussions
1472397_tn?1291257583
Dear Sahamk,

thank you for your question. I would like to answer your question in two parts, one is a general answer about withdrawal of immune suppression in liver transplant recipients and the second part is how would you know if this is possible for your son.  

Just to review, remember that immune suppression is used to prevent the transplant recipient's immune system from attacking a transplanted organ (which the immune system may treat as a "foreigner" as if it were an infection).  Before the development of cyclosporine in the 1980s there were few effective immune suppression medications and most organ transplant recipients died of complications of rejection (1 year survival in those days was around 30% for liver transplant).  After cyclosporine was introduced, liver transplant recipients began to do well, but soon the recipients and medical teams noticed many side effects of the immune suppression ranging from infections to kidney injury to increased risk for certain malignancies.  For these reasons (and others) there has been a lot of focus on reducing the level of immune suppression as much as possible while still protecting the liver graft.  

So what happens when immune suppression is decreased or even stopped?  Some liver recipients have had immune suppression decreased or even stopped due to serious infections or malignancies.  Most of the time when the infection or malignancy is treated and the person recovers, rejection will begin and the medications must be restarted.  But around 20-25% of the time liver transplant recipients have been able to stay off medication with normal liver enzymes.  For this reason there have been several clinical trials looking at slowly withdrawing medications with frequent bloodwork.  In theses trials (mainly done in adults) somehwere around 25% of carefully selected recipients have been able to stay off medications 1 year or more.  The recipients in the studies had not had rejection for 2 years and were on only one medication to start.  The people that failed were able to resume their medication without serious ill effects.  Only one trial children has been done so far and that used only live donor recipients, like your son, (but they were much further out from transplant) and the same or even slightly better results were found.   At least one new pediatric withdrawal trial is being developed in the US and we hope someday the trials will produce specific testing that would predict if a particular person is in the 25% that might come off medications successfully or in the 75% that would likely fail and develop rejection.  Please also notice that withdrawal is NOT possible for other solid organ recipients because rejection is more severe for those organs (kidney, lung, heart, intestine) and causes permenant damage whereas the liver can recover completely from mild episodes.  

So what does this mean for your son?  You should discuss his medications with his transplant team at each visit.  The usual process after transplant is to aim for gradually lower and lower cyclosporine levels as time goes by, but this depends on his blood work, his past rejection history, and other factors.   One thing that is quite dangerous is to reduce the medications without telling his transplant team because rejection may occur and may not cause any symptoms until there is seriuos damage to the liver.  Please do discuss his medications with his doctors and ask what is their plan.  

Sorry that this is a long answer but this is a complicated topic.  The important things to remember are that there is a lot of research in this area so that even a few years from now likely there will be much better information available while your son is still young.  In the meantime he is on very moderate doses and any change should be guided by his transplant team.  Please feel welcome to email back with follow up questions regarding this answer.

best wishes to you and your son for continued good health!
Liz Rand
3 Comments
Blank
1054753_tn?1339972324
Dear Dr.,
           Many many thanks for your kind reply.

  "The usual process after transplant is to aim for gradually lower and lower cyclosporine levels as time goes by, but this depends on his blood work, his past rejection history, and other factors"
-------------------.
Would you kindly  explain what are the other factors?
I have got some good information from your answer .I shall remain awaiting with the hope that someday the trials would produce specific testing that would  predict if my son is in 25%.
I would like to know one thing from your end. L.F.T. of my son is normal but colour of  his motion is not normal.Colour of his motion is greenish or clay like. Here I would like like add that before Liver transplantation my son underwent Kasai surgery while he was 2 months baby for EHBA.
With Regards,
Mihir.
Blank
1472397_tn?1291257583
Hi again, I apologize for the delay in this reply.
other factors that would influence decisions about drug dosing could include many things, common factors of interest would be kidney function, infections, history of autoimmune disease (if any).  I think that the trials will produce useful information in the next 5 years or so.  
As for his bowel motion, green is a normal color for a child's stool.  Not sure what the clay color is.  As long as his bilirubin is normal, the color of the stool is not very important.  Keep in mind that in children and adults the color of the bowel movement depends a lot on the foods eaten as well as on bile flow.  If you are concerned, you could bring a sample with you to clinic, if you are not able to do that easily, consider taking a picture and sending that to his doctor or bringing it along to your next visit.
best wishes,
Liz
Blank
This Forum's Experts
1472397_tn?1291257583
Elizabeth B. Rand, MDBlank
The Children's Hospital of Philadelphia
Philadelphia, PA
Blank
Request an Appointment
MedHelp Health Answers
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank